Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 145, NWS Key West, FL

August 14, 2021

NWS Key West, FL issued this special marine warning at Aug 14, 2021, 6:05 PM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 6:05 PM EDT (22:05 UTC)
Expired
Aug 14, 2021, 7:00 PM EDT
In force
55 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 77 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 10.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2080 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2080 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WHUS52 KKEY 142205
SMWKEY
GMZ031>033-035-043-053-142300-
/O.NEW.KKEY.MA.W.0145.210814T2205Z-210814T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
605 PM EDT Sat Aug 14 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Craig Key to west end of
  Seven Mile Bridge out 20 nm...
  Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
  fathoms...
  Florida Bay including Barnes Sound, Blackwater Sound, and
  Buttonwood Sound...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...

* Until 700 PM EDT.

* At 604 PM EDT, strong thunderstorms were located along a line
  extending from near Man Of War Key to Vaca Cut Daybeacon 13, moving
  northwest at 35 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Oxfoot Bank Light, Channel Key Pass Light, Bonefish Tower, Florida
  Bay, East Cape Canal, Snake Bight and Little Rabbit Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, and blinding downpours. Make sure all on board are wearing life
jackets.

&&

LAT...LON 2516 8152 2511 8149 2511 8138 2513 8105
      2512 8100 2514 8090 2517 8090 2518 8085
      2500 8072 2465 8104 2518 8161 2530 8153
TIME...MOT...LOC 2204Z 140DEG 34KT 2505 8086 2476 8105 

HAIL...0.00IN
WIND...>34KTS

$$

TD
1 follow-up statement
918 
FZUS72 KKEY 142253
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
653 PM EDT Sat Aug 14 2021

GMZ031>033-035-043-053-142302-
/O.EXP.KKEY.MA.W.0145.000000T0000Z-210814T2300Z/
653 PM EDT Sat Aug 14 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 700 PM EDT...

The affected areas were... 
Hawk Channel and Straits of Florida from Craig Key to west end of
Seven Mile Bridge out 20 nm...
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

The showers have weakened and no longer pose a significant threat to
boaters.

LAT...LON 2516 8152 2511 8149 2511 8138 2513 8105
      2512 8100 2514 8090 2517 8090 2518 8085
      2500 8072 2465 8104 2518 8161 2530 8153
TIME...MOT...LOC 2252Z 140DEG 34KT 2540 8118 2511 8137 

$$

TD

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 14, 12:48 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 14, 12:48 PM EDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1248 PM EDT Sat Aug 14 2021

.UPDATE...
.CURRENTLY...
All tropical storm warnings has been cancelled this morning across
the Keys although a Flash Flood Watch will continue through late
tonight, with an additional 2 to 4 inches of rainfall in isolated
locations. This may cause issues of flooding in low lying areas
and ponding on road surfaces.

For today, storms from the remnants of Fred will move westward
through the straits and this process will continue into tonight
and tomorrow. Wind gusts in the squalls will range near to 40
knots. The gradient winds are currently around 20 knots more or
less but are expected to taper back later this evening and into
the overnight hours.

The debris of Fred is projected to lift to the north northwest
and out of straits and into the eastern gulf on Sunday. Looking
for conditions returning back to seasonal norms Sunday through
Tuesday, but a new Tropical Storm has formed east of the Leeward
Islands and is moving west around 23 mph. Tropical Storm Grace was
located at 16.2N 57.9W with sustained winds around 45 mph. The
forecast has possible tropical storm conditions in the Florida
Straits by Wednesday if the storm remains on the same course and
speed.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late tonight for FLZ076>078.

GM...Small Craft Advisory for GMZ031>035-
042>044-052>055-072>075.

&&

Public/Marine/Fire...KLW. Kuyper
Aviation/Nowcasts....LW
Data Acquisition.....JAM/KR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 14, 5:21 AM EDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
521 AM EDT Sat Aug 14 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-150930-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
521 AM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Fred is expected to track near or west of the Dry Tortugas
this evening, then potentially strengthen into a tropical storm
as it pulls away from the Dry Tortugas. Hazards for the Florida
Keys will include flooding rainfall, isolated tornadoes, and
treacherous marine conditions. Thundery squalls will be capable of
localized wind gusts near 45 mph and lightning strikes.
Conditions are not likely to improve until after midnight.

A Flood Watch remains in effect until late tonight. Rainfall
totals of 3 to 5 inches with isolated higher totals will result in
a significant potential for flooding of streets and poor drainage
areas, especially during the times of high tide.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms will be possible Sunday through Friday.
The primary thunderstorm hazards will be lightning strikes.

The long range forecast for Tropical Storm Grace indicates a
persistent path to the west-northwest through the Greater
Antilles, then the Bahamas, and possibly into portions of the
Florida Keys and South Florida in four to five days. It is still
too early to discuss all of the possible impacts, although
confidence in another round of locally heavy rainfall is
increasing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

In the hours before

Local storm report, Aug 14, 2:43 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
243 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.85N 80.62W
08/14/2021  M39.00 MPH       GMZ042             FL   MESONET

            AN EAST SOUTHEAST WIND GUST OF 34 KTS, OR 39 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR
            REEF LIGHT AT 1057 AM EDT.

1105 AM     MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
08/14/2021  M51.00 MPH       GMZ042             FL   MESONET

            A SOUTH SOUTHEAST WIND GUST OF 45 KTS, 51 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT CARYSFORT
            REEF LIGHT AT 1105 AM EDT.

1130 AM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.88W
08/14/2021  M41.00 MPH       GMZ044             FL   C-MAN STATION

            AN EAST-SOUTHEAST WIND GUST OF 36 KTS, OR 41 MPH, WAS

            RECORDED BY THE C-MAN STATION AT SAND KEY AT 1130 AM EDT.

1256 PM     MARINE TSTM WIND 14 NW KEY WEST          24.72N 81.92W
08/14/2021  M45.00 MPH       GMZ033             FL   MESONET

            AN EAST-SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
            LIGHT AT 1256 PM EDT.

0110 PM     MARINE TSTM WIND 5 SSE EAST END OF SEVEN 24.63N 81.11W
08/14/2021  M39.00 MPH       GMZ043             FL   C-MAN STATION

            A SOUTHEAST WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED
            BY THE C-MAN STATION AT SOMBRERO KEY LIGHT AT 110 PM EDT.

0120 PM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.88W
08/14/2021  M40.00 MPH       GMZ044             FL   C-MAN STATION

            A SOUTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS RECORDED
            BY THE C-MAN STATION SAND KEY AT 120 PM EDT.

0137 PM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.85N 80.62W
08/14/2021  M40.00 MPH       GMZ042             FL   MESONET

            AN EAST-SOUTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR
            REEF LIGHT AT 137 PM EDT.

0146 PM     MARINE TSTM WIND 14 NW KEY WEST          24.72N 81.92W
08/14/2021  M46.00 MPH       GMZ033             FL   MESONET

            AN SOUTH-SOUTHEAST WIND GUST OF 40 KTS, OR 46 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
            LIGHT AT 146 PM EDT.

0153 PM     MARINE TSTM WIND 5 ENE EAST END OF SEVEN 24.73N 81.05W
08/14/2021  M39.00 MPH       MIDDLE KEYS IN MON FL   ASOS

            AN EAST-SOUTHEAST WIND GUST OF 34 KNOTS, OR 39 MPH, WAS
            RECORDED BY THE FLORIDA KEYS MARATHON INTERNATIONAL
            AIRPORT ASOS AT 153 PM EDT.

0153 PM     MARINE TSTM WIND 4 WSW BOCA CHICA        24.56N 81.76W
08/14/2021  M43.00 MPH       LOWER KEYS IN MONR FL   ASOS

            A SOUTHEAST WIND GUST OF 37 KNOTS, OR 43 MPH, WAS
            RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
            153 PM EDT.

&&

JAM
Local storm report, Aug 14, 3:46 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
346 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.88W
08/14/2021  M40.00 MPH       GMZ044             FL   C-MAN STATION

            A SOUTHEAST WIND GUST OF 35 KNOTS, OR 40 MPH, WAS
            RECORDED BY THE C-MAN STATION SAND KEY AT 230 PM EDT.

0237 PM     MARINE TSTM WIND 14 NW KEY WEST          24.72N 81.92W
08/14/2021  M40.00 MPH       GMZ033             FL   MESONET

            A SOUTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS RECORDED
            BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT AT
            237 PM EDT.

&&

JAM
Local storm report, Aug 14, 3:56 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
356 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     MARINE TSTM WIND 14 NW KEY WEST          24.72N 81.92W
08/14/2021  M41.00 MPH       GMZ033             FL   MESONET

            AN EAST-SOUTHEAST WIND GUST OF 36 KNOTS, OR 41 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
            LIGHT AT 342 PM EDT.

0342 PM     MARINE TSTM WIND 4 WSW BOCA CHICA        24.56N 81.76W
08/14/2021  M40.00 MPH       LOWER KEYS IN MONR FL   ASOS

            A SOUTHEAST WIND GUST OF 35 KNOTS, OR 40 MPH, WAS
            RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
            343 PM EDT.

&&

JAM
Local storm report, Aug 14, 4:31 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
431 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     MARINE TSTM WIND ESE SUGARLOAF KEY       24.63N 81.55W
08/14/2021  M40.00 MPH       LOWER KEYS IN MONR FL   MESONET

            A SOUTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS RECORDED
            BY A SUGARLOAF KEY CWOP STATION ON JAMAICA LANE AT 217 PM
            EDT.

0352 PM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
08/14/2021  M45.00 MPH       GMZ033             FL   MESONET

            AN EAST-SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
            LIGHT AT 352 PM EDT.

&&

ROSS
Local storm report, Aug 14, 6:03 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
603 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     MARINE TSTM WIND 3 WSW EAST END OF LONG  24.78N 80.89W
08/14/2021  M49 MPH          MIDDLE KEYS IN MON FL   MESONET

            A SOUTH-SOUTHEAST WIND GUST OF 43 KTS, OR 49 MPH, WAS
            RECORDED BY A PERSONAL WEATHER STATION ON CONCH KEY AT
            555 PM EDT.

&&

ROSS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:01 PM EDTSmall Craft AdvisoryKEY38 hr
Aug 14, 11:12 AM EDTSpecial Marine WarningKEY33 min
Aug 14, 11:39 AM EDTSpecial Marine WarningKEY36 min
Aug 14, 12:14 PM EDTSpecial Marine WarningKEY31 min
Aug 14, 12:47 PM EDTSpecial Marine WarningKEY58 min
Aug 14, 5:06 PM EDTSpecial Marine WarningKEY54 min
Aug 14, 5:22 PM EDTSpecial Marine WarningKEY53 min
Aug 14, 5:55 PM EDTSpecial Marine WarningKEY65 min
Aug 14, 6:02 PM EDTSpecial Marine WarningKEY58 min
Aug 14, 6:39 PM EDTSpecial Marine WarningKEY66 min
Aug 14, 7:50 PM EDTSpecial Marine WarningKEY55 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.